Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

July 31, 2021Morgan County, Utah

NWS Salt Lake City, UT issued this special weather statement at Jul 31, 2021, 1:39 PM MDT for Morgan County, Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 1:39 PM MDT (19:39 UTC)
Expired
Jul 31, 2021, 2:15 PM MDT
In force
36 min
Issued by
NWS Salt Lake City, UT

County Morgan County, UT

The radar

The Salt Lake City radar (KMTX), 90 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WWUS85 KSLC 311939
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
139 PM MDT Sat Jul 31 2021
 
UTZ108-110>112-312015-
Wasatch Back UT-Western Uinta Mountains UT-Wasatch Mountains I-
80 North UT-Wasatch Mountains South of I-80 UT-
139 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SALT LAKE...
SOUTHEASTERN MORGAN AND WEST CENTRAL SUMMIT COUNTIES UNTIL 215 PM
MDT...

At 138 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over East Canyon State Park, or 8 miles west of
Coalville...moving north at 25 mph.

Penny size hail will be possible.

Locations impacted include...
Park City, Morgan, Coalville, Summit Park, East Canyon State Park,
South Snyderville Basin, North Snyderville Basin, Mill Creek Canyon,
Henefer, Echo, Parleys Summit, Echo Reservoir, Snyderville, Kimball
Junction, Croydon and Portersville.

This includes the following highways...
 Interstate 84 between mile markers 103 and 119.
 Interstate 80 in Utah between mile markers 137 and 154, and between
mile markers 161 and 173.
 US Route 40 between mile markers 0 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.

If on or near East Canyon or Echo Reservoirs, get out of the water 
and move indoors or inside a vehicle. Remember, lightning can strike 
out to 10 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4067 11145 4068 11166 4114 11169 4111 11133
TIME...MOT...LOC 1938Z 185DEG 20KT 4087 11155 

$$

ND

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 31, 9:55 AM MDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 31, 9:55 AM MDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
955 AM MDT Sat Jul 31 2021

.SYNOPSIS...Deep moisture will remain across Utah and southwest
Wyoming through the weekend. This will result in an extended
period of thunderstorm chances with a heavy rain threat, along
with temperatures trending slightly below normal. A warming and
drying trend is anticipated by midweek.

&&

.DISCUSSION...A moist southerly flow remains in place over Utah
and southwest Wyoming this morning with a ridge centered just east
of the area. Precipitable water values range from 0.8 inch over
the higher terrain to 1.2 to 1.4 inch over most valley locations.
This is more than enough to see another round of convective
development this afternoon, primarily focused over the higher
terrain due to a lack of a well defined forcing mechanism.
However, will likely see at least some storms drift into the
valleys late this afternoon into early this evening. Given the
lack of shear, not anticipating much in the way of organized or
long lived convection, and upstream storm motion due to the
southerly flow decreases the flash flood threat a bit. Still,
heavy rain is likely with any storms that develop. Clouds and
moisture across the area will keep maxes today near or just below
seasonal normals.

Sunday is anticipated to be an even more active day for convection
as weak shortwave energy currently over the Great Basin lifts
northward and moves across northern Utah through Monday. This
feature will provide additional instability and increase available
shear. With more widespread and potentially longer lived
convection, expecting the flash flooding threat to increase and
will need to consider a Flash Flood Watch with the afternoon
package. Focus of convection will shift to northern portions of
the forecast area Monday as the wave continues to lift northward
and a drier west to northwest flow develops behind it as high
pressure builds over the Great Basin. With this pattern change, a
drying and warming trend should continue for the middle to latter
part of the upcoming week.

No updates expected to the forecast this morning.

&&

.AVIATION...KSLC...VFR conditions will prevail at the SLC terminal
through the afternoon with light winds shifting to the northwest
by 18Z. Showers and thunderstorms developing in the vicinity of
the terminal this afternoon into this evening will likely produce
some periods of gusty and/or erratic winds. There is a 20 percent
chance of a thunderstorm directly impacting the terminal, most
likely between 23Z and 02Z.

Rest of Utah and southwest Wyoming...VFR conditions are expected
to prevail across the area through the valid TAF period. Showers
and thunderstorms will develop across the higher terrain this
afternoon, with some drift into the valleys possible late this
afternoon into the early evening. The most likely area for valley
convection is for areas north and east of the higher terrain, such
as the Uinta Basin and southwest Wyoming. Any storms that develop
will be capable of producing heavy rain that will result in
temporary MVFR/IFR conditions as well as frequent lightning and
gusty winds.

&&

.FIRE WEATHER...Monsoonal moisture remains in place across the
region, which will allow for scattered to numerous showers and
thunderstorms through Monday, primarily during the afternoon and
early evening. Convection today will be primarily focused over the
higher terrain with some drift into the valleys during the late
afternoon into the early evening. Sunday looks to be more active,
however, as a weak weather disturbance brushes by the area.With
abundant moisture in place any storms that form will be capable
of producing heavy rainfall. Temperatures will continue to run a
bit below normal, and relative humidity values will remain
elevated with good to excellent overnight recovery. As this
weather system passes moves east of the area, drier air will
spread across the region beginning Tuesday, lingering through
much of the upcoming week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 31, 5:41 AM MDT, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
541 AM MDT Sat Jul 31 2021

UTZ101>131-WYZ021-011200-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
541 AM MDT Sat Jul 31 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms capable of producing heavy rain and
gusty winds are expected this afternoon and evening. There is a
potential for localized flash flooding, especially in south
wester Utah and in prone areas such as slot canyons, burn scars,
areas of steep terrain, and normally dry washes and streams.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The moist airmass will remain in place through Monday. Daily
showers and thunderstorms capable of heavy rain and gusty winds
will occur each afternoon and evening across much of the forecast
area. Drier air will move into the area beginning Tuesday, and
remain in place through the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 31, 12:31 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1231 PM MDT Sat Jul 31 2021

UTZ112-WYZ021-311915-
Western Uinta Mountains UT-Southwest Wyoming WY-
1231 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUMMIT AND SOUTHWESTERN
UINTA COUNTIES UNTIL 115 PM MDT...

At 1230 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 14 miles north of Mirror Lake, or 24 miles south
of Evanston...moving north at 5 mph.

Half inch hail will be possible.

This storm will remain over mainly rural areas of central Summit and
southwestern Uinta Counties.

This includes Mirror Lake Highway between mile markers 47 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4085 11086 4088 11102 4108 11097 4101 11074
TIME...MOT...LOC 1830Z 200DEG 5KT 4091 11091

ND
Special weather statement, Jul 31, 1:12 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
112 PM MDT Sat Jul 31 2021

UTZ122-125-311945-
Southwest Utah UT-Southern Mountains UT-
112 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WASHINGTON AND
SOUTHWESTERN IRON COUNTIES UNTIL 145 PM MDT...

At 111 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 21 miles northeast of Beaver Dam...moving west at
15 mph.

Penny size hail will be possible.

Locations impacted include...
Modena.

This includes the following highways...
 Utah Route 18 between mile markers 42 and 51.
 Utah Route 56 between mile markers 10 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.

&&

LAT...LON 3772 11358 3758 11364 3760 11397 3784 11390
TIME...MOT...LOC 1911Z 104DEG 12KT 3767 11371

ND
Special weather statement, Jul 31, 1:39 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
139 PM MDT Sat Jul 31 2021

UTZ108-110>112-312015-
Wasatch Back UT-Western Uinta Mountains UT-Wasatch Mountains I-
80 North UT-Wasatch Mountains South of I-80 UT-
139 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SALT LAKE...
SOUTHEASTERN MORGAN AND WEST CENTRAL SUMMIT COUNTIES UNTIL 215 PM
MDT...

At 138 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over East Canyon State Park, or 8 miles west of
Coalville...moving north at 25 mph.

Penny size hail will be possible.

Locations impacted include...
Park City, Morgan, Coalville, Summit Park, East Canyon State Park,
South Snyderville Basin, North Snyderville Basin, Mill Creek Canyon,
Henefer, Echo, Parleys Summit, Echo Reservoir, Snyderville, Kimball
Junction, Croydon and Portersville.

This includes the following highways...
 Interstate 84 between mile markers 103 and 119.
 Interstate 80 in Utah between mile markers 137 and 154, and between
mile markers 161 and 173.
 US Route 40 between mile markers 0 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.

If on or near East Canyon or Echo Reservoirs, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4067 11145 4068 11166 4114 11169 4111 11133
TIME...MOT...LOC 1938Z 185DEG 20KT 4087 11155

ND

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:17 PM MDTSpecial Weather StatementSLCBeaver43 min
Jul 30, 7:31 PM MDTSpecial Weather StatementSLC44 min
Jul 31, 12:31 PM MDTSpecial Weather StatementSLCSummit44 min
Jul 31, 1:12 PM MDTSpecial Weather StatementSLCIron33 min
Jul 31, 1:23 PM MDTFlash Flood Warning Considerable damage threatSLCDuchesne, Wasatch3 hr
Jul 31, 1:30 PM MDTSevere Thunderstorm WarningSLCIron, Washington30 min
Jul 31, 2:10 PM MDTSpecial Weather StatementSLCMorgan50 min
Jul 31, 2:38 PM MDTSpecial Weather StatementSLCMorgan37 min
Jul 31, 2:47 PM MDTSevere Thunderstorm WarningSLCMorgan, Rich, Summit28 min
Jul 31, 2:52 PM MDTSpecial Weather StatementSLCRich23 min
Jul 31, 3:00 PM MDTAreal Flood AdvisorySLCIron107 min
Jul 31, 3:10 PM MDTSpecial Weather StatementSLCMorgan20 min
Jul 31, 3:16 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Weber29 min
Jul 31, 3:35 PM MDTFlash Flood Warning Considerable damage threatSLCIron3 hr
Jul 31, 3:41 PM MDTSpecial Weather StatementSLCCache19 min
Jul 31, 4:00 PM MDTSevere Thunderstorm WarningSLCIron30 min
Jul 31, 4:06 PM MDTSpecial Weather StatementSLCBeaver24 min
Jul 31, 4:10 PM MDTFlash Flood Warning Considerable damage threatSLCUtah3 hr
Jul 31, 4:19 PM MDTFlash Flood Warning Considerable damage threatSLCDuchesne3 hr
Jul 31, 4:39 PM MDTSpecial Weather StatementSLCRich66 min
Jul 31, 5:01 PM MDTSpecial Weather StatementSLC29 min
Jul 31, 5:11 PM MDTFlash Flood Warning Considerable damage threatSLCWashington3 hr
Jul 31, 5:25 PM MDTSpecial Weather StatementSLCJuab35 min
Jul 31, 5:37 PM MDTSpecial Weather StatementSLCWashington38 min
Jul 31, 5:39 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington5 hr

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.